Truckers have highly demanding jobs. They’re on the road all day, staring at mile after mile of highway. They’re under strict time constraints, and in many cases, they may struggle to meet those constraints due to no fault of their own. Traffic jams, accidents on the road ahead, and other hazards can all combine to leave truckers feeling the heat. As a result, an increasing number of truckers turn to stimulants and prescription drugs to improve their performance and stay awake behind the wheel, often long after they should have pulled off the road. Although commonly used by a large number of truckers, these substances are highly dangerous—and taking them could have serious consequences on our roadways.
The Side Effects of StimulantsMany truck drivers commonly use stimulants like cocaine and amphetamines, as well as prescription medications, to stay awake and alert. These substances, however, bring with them a number of potentially dangerous side effects, including:
- Hallucinations. There’s nothing quite like staring at mile after mile of road to let your brain zone out. Unfortunately, many stimulants can cause serious hallucinations, often based on things that the driver is already nervous about. This can lead to erratic driving behavior, swerving unexpectedly, or other factors that could increase the risk of an accident.
- Agitation. Truck drivers who routinely use and abuse stimulants may experience agitation as a result of drug consumption. Responding to this agitation can cause serious problems on the road, including a tendency toward road rage that could lead to truckers engaging in unsafe driving behaviors.
- Changed reaction times. Stimulants may help some people react faster, which could lead to overcompensation behind the wheel. Other individuals, on the other hand, may have slowed reactions, which could be catastrophic for truckers using stimulants on the road.
- Lack of sleep. Truckers on long hauls want to make sure that they don’t fall asleep behind the wheel. Unfortunately, regular stimulant use can lead to lack of sleep or disturbed sleep even when the stimulants are discontinued, which can make it increasingly difficult for drivers to function behind the wheel.
- Blurred vision. Ephedrine, which is commonly found in over-the-counter diet pills and other common medications, can cause blurred vision, as can other commonly-used stimulants. As a result, truck drivers may not be able to clearly see what’s happening in front of them on the road, which can in turn increase accident risks.